Do Finasteride and Dutasteride increase the risk of muscle injury?

Is there a risk of myositis or myopathy?

MUSCLE INJURY.png

Finasteride and dutasteride are the two 5 alpha reductase inhibitors commonly used for treating androgenetic alopecia. Previous studies suggested an increase risk of muscle injury in some users of the drug. A new study examined the risk of muscle injury in 93 197 men ≥66 years of age who initiated a new prescription for finasteride or dutasteride, and they were matched to an equal number of men not prescribed a 5ARI.

Interestingly, the risk of myositis and myopathy was almost 2 times higher among users of finasteride or dutasteride (HR 1.63, 95% CI, 1.48-1.80, P < .01).

 

Conclusion


Finasteride and dutasteride can potentially cause muscle injury. The risk overall is quite low but any patient with concerns about muscle soreness, weakness, poor exercise ability should have their muscle enzymes tested.

 

Reference

Welk B et al. Risk of rhabdomyolysis from 5-α reductase inhibitors. Pharmacoepidemiol Drug Saf. 2018.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This
-->